Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 15, 2021Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 15, 2021, 3:09 AM CDT for Trego County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 3:09 AM CDT (08:09 UTC)
Expired
Aug 15, 2021, 3:45 AM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Trego County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS83 KDDC 150809
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
309 AM CDT Sun Aug 15 2021
 
KSZ030-031-150845-
Trego KS-Ellis KS-
309 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of eastern Trego and
western Ellis Counties through 345 AM CDT...

At 308 AM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Ellis, Ogallah and Riga around 325 AM CDT.

Other locations in the path of this storm include Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3911 9970 3906 9948 3870 9943 3871 9986
TIME...MOT...LOC 0808Z 019DEG 16KT 3902 9963 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 12:03 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 15, 12:03 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1203 AM CDT Sun Aug 15 2021

...Updated aviation section...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sat Aug 14 2021

Weak northerly to northwesterly mid to high level flow will
persist for the next few days with southeasterly moist upslope
flow at lower levels. 700-500mb temperatures will remain cooler
than climatology and these ingredients will favor small chances
for late afternoon and early nighttime thunderstorms at various
places on the central high plains. The location of these storms
will be problematic and the extent of nocturnal convection is
uncertain. Given the strong meridional component of the mid level
flow, convection along the lee of the Rockies will have a hard
time making it this far east. Expect temperatures to remain at
similar levels through Monday, with lows in the mainly 60s and
highs in the upper 80s to near 90.

.LONG TERM...(Monday night through Saturday)
Issued at 316 PM CDT Sat Aug 14 2021

By Tuesday and Wednesday a pattern shift will take place with
height falls in the northwestern CONUS and weak troughing over the
southern plains and Midwest. This will probably shift the best
t-storm chances to the south and east of here. However, by late
next week, the northwestern trough is expected to progress into
the Rockies, with southwesterly mid level flow across the central
high plains. There is uncertainty with the evolution and speed of
this trough. But there is a chance of t-storms ahead of the
associated front either by late week or next weekend. There may be
1 or two days with highs back into the mid 90s ahead of the front,
but in general the high temperatures will remain on the seasonal
side in the upper 80s to lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1201 AM CDT Sun Aug 15 2021

VFR conditions will prevail with an increase in mid level
cloudiness. Winds will be light and from the southeast overnight
shifting to more of a southerly direction after sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  65  87 /   0  10  20  30
GCK  63  91  65  86 /  10  10  20  30
EHA  62  91  64  87 /   0  10  20  30
LBL  62  91  65  86 /   0  10  20  30
HYS  65  89  65  87 /  20  20  20  30
P28  67  91  68  90 /   0  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42

In the hours before

Special weather statement, Aug 15, 3:09 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
309 AM CDT Sun Aug 15 2021

KSZ030-031-150845-
Trego KS-Ellis KS-
309 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of eastern Trego and
western Ellis Counties through 345 AM CDT...

At 308 AM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ellis, Ogallah and Riga around 325 AM CDT.

Other locations in the path of this storm include Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3911 9970 3906 9948 3870 9943 3871 9986
TIME...MOT...LOC 0808Z 019DEG 16KT 3902 9963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:46 AM CDTSpecial Weather StatementDDCTrego29 min
Aug 15, 4:01 AM CDTFlash Flood WarningDDCEllis, Trego3 hr
Aug 15, 4:43 AM CDTSpecial Weather StatementDDCTrego47 min
Aug 15, 5:13 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego47 min
Aug 15, 5:56 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego49 min
Aug 15, 6:44 AM CDTSpecial Weather StatementDDCRush31 min
Aug 15, 8:12 AM CDTSpecial Weather StatementDDCRush33 min
Aug 15, 8:47 AM CDTAreal Flood AdvisoryDDCEllis, Rush, Trego3 hr
Aug 15, 3:55 PM CDTSpecial Weather StatementDDCTrego35 min
Aug 15, 4:30 PM CDTSpecial Weather StatementDDCTrego30 min
Aug 15, 4:47 PM CDTAreal Flood AdvisoryDDCTrego3 hr
Aug 15, 4:59 PM CDTSpecial Weather StatementDDCTrego31 min
Aug 15, 5:06 PM CDTSpecial Weather StatementDDCTrego24 min
Aug 15, 5:29 PM CDTSpecial Weather StatementDDCTrego31 min
Aug 15, 5:38 PM CDTSevere Thunderstorm WarningDDCNess, Trego52 min
Aug 15, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness52 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.